Effects That Human Medications

by Elizabeth Charles, Tech Supervisor

pills-1885550_640As Parents, Grandparents, Aunts, Uncles and family members of young children we always make sure our household items and medications are out of the reach of little hands – BUT, did you ever think about what these items can do to your furry, four-legged loved ones? Although some medications are shared by both humans and animals, most are toxic. Even shared medication in the wrong dose can be toxic.

Some medications that pose a high risk are:

• Non-steroidal anti-inflammatories – Aspirin, Ibuprofen, Naproxen
• Acetaminophen
• Diet Pills / Vitamins
• Cold medication
• Antihistamines
• Prescription drugs
• Antidepressants

These medications can make your pet very sick. The signs and symptoms may vary depending on the medication but you may see vomiting, excessive drooling, shaking/seizure activity, diarrhea, hemorrhaging / bloody diarrhea and lethargy. Narcotics, including marijuana can be life-threatening if ingested.

Never give your pet any medication, including over-the-counter medications unless directed by your veterinarian. Keep all medication tightly secured and stored where your pet cannot reach them.

So, now we come to the question of what to do if you think your pet has ingested any of these things. First, DON’T WAIT!! Time is critical for successfully treating an accidental poisoning. Call your veterinarian or the ASPCA Animal Poison Control Center (1-888-426-4435 – there may be a consultation fee, but this will be cheaper than the loss of your fur baby). Be prepared to provide your pet’s breed, age, weight, and symptoms. Keep the product container with you to assist in identification so appropriate treatment recommendations can be made.

REMEMBER our babies don’t realize that these things are bad for them, it is up to us to make sure they are safe.

Information for this blog was obtained from the American Veterinary Medical Association. More information can be found at www.avma.org or by calling Shippensburg Animal Hospital at 717-532-5413.